Lithium has been widely used as mood stabilizer in bipolar disease, despite its narrow therapeutic range and its side effects. Sodium levels and water consumption could affect lithium renal elimination.
Describe a lithium intoxication without risk factors and normal kidney function.
A 71-year-old female, diagnosed with bipolar disorder, current episode euthymic. On treatment with lithium 800 mg/day, 6 months ago she started with hematuria and urologist found a multifocal oncocytoma in left kidney. She was operated with double lumpectomy and partial nephrectomy without complications. Normal preoperative and postoperative renal function. Two months ago, she started with dysarthria, dystonia and coarse tremor, and T wave inversion on the electrocardiogram. In the blood test, lythemia was 1.67 mEQ/L. Creatinine was 0.65 mg/dL. She was admitted to Internal Medicine Unit. She was treated with rehydration by serum. All psychoactive drugs were removed. Twenty days later, lithemia was undetectable in the blood analysis.
Two weeks ago, the patient was transferred to the mental health unit due to worsening her mood. Lithium was reintroduced 3 days ago, at doses of 200 mg per day. Today, the patient starts again with symptoms of poisoning by lithium. Lithemia was 1.78.
On this occasion, partial nephrectomy due to oncocytoma is the most likely cause two consecutive lithium poisonings. Although creatinine and glomerular filtration are in normal range, patients after partial nephrectomy may have a reduced sodium reabsorption in proximal convoluted tubule, which may cause lithium compensatory resorption. This could cause rising in blood lithium levels.
The authors have not supplied their declaration of competing interest.